California, 2008Strong Wind in California, December 25, 2008
December 25, 2008 · NWS MTR · 3 events in 3 counties and zones
A strong fast moving low pressure system brought strong southerly winds and mountain snow to the San Francisco Bay area. This holiday wind event toppled trees and left many with out power in San Mateo and Santa Clara counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong fast moving low pressure system brought strong southerly winds and mountain snow to the San Francisco Bay area. This holiday wind event toppled trees and left many with out power in San Mateo and Santa Clara counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 24, 10:00 PM PST, 4 hours earlier.
Area forecast discussion, Dec 24, 10:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1000 PM PST WED DEC 24 2008
.DISCUSSION...AS OF 8:45 PM PST WEDNESDAY...OUR AREA IS CURRENTLY IN
BETWEEN TWO WEATHER SYSTEMS. ONE OF THOSE SYSTEMS IS THE UPPER LOW
THAT HAS BEEN DROPPING SE OFFSHORE PARALLEL TO THE COAST. THIS LOW IS
NOW OFF THE FAR SOUTHERN CA COAST AND WILL MOVE INLAND NEAR SAN DIEGO
LATE TONIGHT. THIS FIRST SYSTEM IS NO LONGER HAVING A SIGNIFICANT
IMPACT ON OUR AREA...ALTHOUGH LOCALLY STRONG SOUTHEAST WINDS CONTINUE
NEAR THE BIG SUR COAST (WINDS AT THE POINT SUR LIGHTHOUSE HAVE BEEN
BLOWING AT NEARLY 40 KNOTS THIS EVENING). EXPECT WINDS TO EASE
THERE LATER THIS EVENING AS THE UPPER LOW CONTINUES TO MOVE TO
THE ESE AND THE SURFACE LOW OFF OUR COAST FILLS.
THE NEXT SYSTEM IS APPROACHING RAPIDLY FROM THE NNW. SATELLITE SHOWS
A COLD UPPER TROUGH CENTERED ALONG THE COAST OF THE PACIFIC NW...
DIGGING TO THE SSE. A SHORTWAVE IS CURRENTLY ROUNDING THE
BASE OF THE UPPER TROUGH AND IR SATELLITE IMAGERY SHOWS A LARGE AREA
OF COOLING CLOUD TOPS ASSOCIATED WITH THE SHORTWAVE. IN ADDITION...
BUOY AND RADAR REPORTS INDICATE A SHARP SURFACE COLD FRONT MOVING
INTO NORTHWEST CA THIS EVENING. AT THE PRESENT TIME ONLY LIGHT
SCATTERED SHOWERS ARE BEING OBSERVED ACROSS OUR FORECAST AREA...BUT
EXPECT RAINFALL TO INTENSIFY FROM N TO S OVERNIGHT AS THE COLD
FRONT APPROACHES. LOW LEVEL FLOW WILL VEER FROM SE TO SW AHEAD OF
THE COLD FRONT AND THIS WILL AID IN INCREASED RAIN RATES IN THE
COASTAL HILLS OVERNIGHT AS OROGRAPHICS PICK UP. AS THE UPPER LOW
PASSED BY TO OUR WEST TODAY...IT ADVECTED A MOIST AIRMASS OVER
OUR AREA. CURRENT GROUND-BASED GPS AND SATELLITE PRECIPITABLE
WATER ESTIMATES ARE UP AROUND 1 INCH. THAT MUCH MOISTURE COMBINED
WITH A DYNAMIC SYSTEM DROPPING IN FROM THE N SHOULD RESULT IN
MODERATE TO LOCALLY HEAVY RAIN RATES AS THE COLD FRONT PUSHES
THROUGH OVERNIGHT. ADDITIONAL LIFT MAY DEVELOP IF THE RIGHT-
FRONT QUADRANT OF A 130-KT UPPER JET ALIGNS ITSELF OVER THE
SF BAY AREA BY 12Z AS DEPICTED BY THE 00Z GFS. HEAVIEST RAINFALL
SHOULD OCCUR IN THE N BAY BY AROUND MIDNIGHT...AND ELSEWHERE WELL
BEFORE SUNRISE. IF HEAVY RAINFALL DOES OCCUR...IT LIKELY WILL LAST
ONLY A SHORT TIME JUST AHEAD OF THE FRONT.
THE AIRMASS FLOWING IN BEHIND THE COLD FRONT LATE TONIGHT AND
TOMORROW WILL BE QUITE COLD AND LAPSE RATES WILL RAPIDLY STEEPEN
THROUGH THE MORNING HOURS. THE COLDEST AIR ALOFT IS FORECAST TO MOVE
INLAND TO OUR NORTH AND EAST...BUT THERE COULD BE SUFFICIENT
INSTABILITY TOMORROW FOR ISOLATED THUNDERSTORM TO DEVELOP...
PARTICULARLY OVER THE NORTHERN PORTION OF OUR FORECAST AREA. SNOW
LEVELS WILL DROP AS LOW AS 2000-2500 FEET IN THE SF BAY AREA
TOMORROW. BUT BY THE TIME SNOW LEVELS FALL THAT LOW MOST MOISTURE
WILL HAVE MOVED THROUGH. SO THERE LIKELY WON'T BE MUCH SNOW
ACCUMULATION IN THE HILLS...PERHAPS AS MUCH AS AN INCH ABOVE 3000
FEET.
SHOWERS WILL BE MOST NUMEROUS IN THE MORNING TOMORROW...AND THEN
BECOME MORE WIDELY SCATTERED IN THE AFTERNOON AS MOISTURE BECOMES
MORE SCARCE AND THE UPPER TROUGH SHIFTS TO THE EAST. TOTAL RAINFALL
THROUGH TOMORROW AFTERNOON WILL RANGE FROM 0.5 TO 1.5 INCHES IN
THE N BAY...AND FROM 0.25 TO 1.0 INCHES ELSEWHERE EXCEPT LOCALLY UP
TO 1.5 INCHES IN OROGRAPHICALLY-FAVORED AREAS. MOST OF THAT RAINFALL
IS EXPECTED TO FALL OVERNIGHT AND EARLY TOMORROW.
BRISK NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT LATER
TONIGHT AND BLUSTERY CONDITIONS WILL CONTINUE THROUGH CHRISTMAS DAY
AND INTO TOMORROW EVENING. STRONGEST WINDS WILL BE NEAR THE OCEAN
AND IN THE HILLS WHERE GUSTS TO 35 MPH ARE LIKELY. LATEST DATA
INDICATES WINDS WILL REMAIN BELOW ADVISORY LEVELS...BUT THESE WINDS
WILL MAKE THE COOL AIR SWEEPING ACROSS THE AREA FEEL EVEN COLDER.
BOTH THE NAM AND GFS INDICATE SHOWERS WILL TAPER OFF AND END THURSDAY
EVENING AND THERE SHOULD BE ENOUGH CLEARING TOMORROW NIGHT TO ALLOW
TEMPS TO DIP TO AROUND FREEZING...PARTICULARLY IN THE N BAY VALLEYS.
LOOKS LIKE THERE MAY BE ENOUGH OF A NORTHWEST BREEZE OVERNIGHT TO
KEEP TEMPS FROM DROPPING TOO FAR.
THE MODELS HAVE CONSISTENTLY SHOWN A PATTERN CHANGE BEGINNING ON
FRIDAY AND CONTINUING WELL INTO NEXT WEEK. A NEARLY ZONAL FLOW WILL
SET UP OVER THE NORTHEAST PACIFIC...DELIVERING PERIODIC BURSTS OF
RAIN TO THE PAC NW AND FAR NORTHERN CA. THE UPPER JET AND MOST OF
THE RAINFALL ACTIVITY WILL REMAIN WELL NORTH OF OUR AREA.
HOWEVER...THE NORTH BAY WILL SEE A CHANCE OF RAIN OVER THE WEEKEND
AND INTO EARLY NEXT WEEK AS SYSTEMS ROLLING IN OFF THE PACIFIC DIP
JUST FAR ENOUGH SOUTH TO PERHAPS BRING RAIN TO AREAS N OF THE
GOLDEN GATE. ELSEWHERE...DRY AND MILD CONDITIONS WILL PREVAIL.
TEMPERATURES WILL BE SLOW TO WARM INITIALLY DUE TO THE COLD AIR
THAT WILL ARRIVE TOMORROW. IN FACT...TEMPS ON FRIDAY NIGHT WILL BE
QUITE COLD AGAIN...LIKELY FALLING TO NEAR FREEZING IN THE INLAND
VALLEYS. BUT A MILDER AIRMASS WILL MAKE ITS WAY INTO OUR AREA OVER
THE WEEKEND.
&&
.AVIATION...AS OF 10 PM PST WEDNESDAY...A COLD FRONT WILL MOVE
SOUTH ACROSS THE AREA EARLY THURSDAY MORNING SHORTLY BEFORE SUNRISE.
THE BEST ESTIMATE OF ARRIVAL PER THE GFS EQUIVALENT POTENTIAL TEMP
FIELD IS ROUGHLY 12Z. THE REMAINING COLD AIR FROM TODAY'S SHORTWAVE
APPEARS TO BE LINKING UP WITH THE MORE ROBUST COLD FRONT HEADING
SOUTH FROM THE PACIFIC NW. TEMPORARILY INCREASED PRE-FRONTAL WINDS
COULD OCCUR TONIGHT. ACTUALLY KSFO SHOWS A RECENT PICK UP IN SE WIND
GUSTING TO 30 KNOTS. EXPECT AN INCREASE IN AREAL COVERAGE OF
INSTABILITY SHOWERS LATE TONIGHT AND THURSDAY AS THE FRONT MOVES IN.
TO MAKE THINGS MORE COMPLICATED...ACCORDING TO THE NOT SO RECENTLY
TRUSTED RELIABILITY OF THE 00Z NAM MODEL THERE IS A STRONG 500 MB
SHORTWAVE TROUGH ARRIVING 18Z THURSDAY MORNING. THE GFS SHOWS THE
STRONGEST DYNAMICS AND COLDEST AIR JUST BARELY REACHING THE BAY AREA.
SO...IF THE NAM VERIFIES...THERE IS GREATER INSTABILITY SETTING UP
THURSDAY MORNING. TAFS INHERITED FROM DAY SHIFT ALREADY PAINTED THE
PICTURE WELL. TEMPO GROUPS INDICATE BEST CHANCE T-STORM POTENTIAL
18Z-22Z.
AS FOR WINDS ON THURSDAY...ACCORDING TO THE MODEL DATA THERE IS
ACTUALLY STRONG ALIGNMENT FROM THE SURFACE UP THROUGH 700 MB SO GUSTY
POST-FRONTAL WINDS ARE LIKELY DURING THE DAY.
&&
.MARINE...AS OF 10 PM PST WEDNESDAY...A HIGH SURF ADVISORY WAS ISSUED
FOR THE COAST FROM 12 NOON THURSDAY TO 9 PM FRIDAY. ENP WAVE MODEL
FORECASTS HAVE BEEN CONSISTENT WITH THIS FORECAST. BUOY 59 REPORTED
SEAS UP NEAR 25 FEET EARLIER TODAY WITH THE SHORTWAVE OFF THE
COAST. IF SUBSEQUENT ENP MODEL RUNS SHOW SWELL REACHING OVER 20 FEET
THE ADVISORY MAY THEN NEED TO BE UPGRADED TO A WARNING SOMETIME ON
THURSDAY. REGARDING COASTAL FLOODING POTENTIAL WHAT MAY HELP LIMIT
COASTAL FLOODING IS THE STRONG NORTHERLY COMPONENT TO THE SWELL
DIRECTION. LARGE BREAKING SWELL WILL PROBABLY LEAD TO LOCALIZED MINOR
BEACH EROSION. A HIGH TIDE AT 6.1 FEET OCCURS AT 10 AM FRIDAY MORNING
WHICH COINCIDES WITH PEAK SWELL.
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...GALE WARNING...PIGEON PT TO PT PIEDRAS BLANCAS.
SCA...PT ARENA TO PIGEON PT AND ROUGH SF BAR.
SCA...SAN FRANCISCO BAY AND MONTEREY BAY.
&&
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 24, 9:12 PM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
912 PM PST WED DEC 24 2008
CAZ006-505-509-529-530-251400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
912 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...WEDNESDAY NIGHT
SHOWERS WILL INCREASE OVERNIGHT AS A STRONG COLD FRONT APPROACHES
FROM THE NORTH. BRIEF HEAVY RAINFALL IS POSSIBLE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS SHOWERS...ALONG WITH BLUSTERY AND COOL CONDITIONS...WILL
CONTINUE THROUGH CHRISTMAS DAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ON CHRISTMAS DAY...PARTICULARLY IN THE SAN FRANCISCO
BAY AREA.
LARGE OCEAN SWELL WILL ARRIVE ALONG THE COAST BY MIDDAY ON
THURSDAY. A HIGH SURF ADVISORY IS IN EFFECT FROM NOON THURSDAY
UNTIL 9 PM FRIDAY.
* HIGH SURF ADVISORY.....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ506>508-510>513-516>518-528-251400-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
912 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...WEDNESDAY NIGHT
SHOWERS WILL INCREASE OVERNIGHT AS A STRONG COLD FRONT APPROACHES
FROM THE NORTH. BRIEF HEAVY RAINFALL IS POSSIBLE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS SHOWERS...ALONG WITH BLUSTERY AND COOL CONDITIONS...WILL
CONTINUE THROUGH CHRISTMAS DAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ON CHRISTMAS DAY...PARTICULARLY IN THE SAN FRANCISCO
BAY AREA.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Strong Wind, San Francisco Peninsula Coast
- When
- December 25, 2:00 AM PST to 12:00 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Strong southerly winds resulted in power outages for hundreds in Pacifica, Half Moon Bay, San Bruno and Burlingame. Along with the loss of power local fire fighters responded to numerous reports of down trees. During the period in which the weather was most severe a car drove off of Highway 1 near Verdi road just south of Half Moon Bay. The occupants suffered only minor injuries.
Strong Wind, San Francisco Bay Shoreline
- When
- December 25, 4:00 AM PST to 1:20 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Injuries
- 0 direct, 4 indirect
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Strong winds associated with this fast moving storm kept local fire fighters busy responding to 23 reports of downed trees from Daly City to Redwood City. Another accident possibly resulting from inclement weather conditions involved at least two vehicles, one an SUV which flipped onto its roof, along Highway 101 closing one lane and an on ramp at Sister Cities Boulevard in South San Francisco.
Strong Wind, Santa Clara Valley Including San Jose
- When
- December 25, 10:00 AM PST to 11:00 AM PST
- Where
- Santa Clara Valley Including San Jose forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 37.233, -121.696 (the zone’s center; the record gives no point)
Strong and gusty winds shattered a power pole in San Jose leaving around 900 homes without power for several hours.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 25, 20082 deaths · 2 injured · 1 event
- Heavy Snow and High Wind in New Mexico, December 25 to 26, 20082 deaths · 53 kt wind · 5 events
- High Wind in California, December 25, 2008$500,000 · 77 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, December 25, 2008$350,000 · 5 events
- High Wind in Colorado, December 25, 2008$50,000 · 70 kt wind · 1 event
- Winter Weather in Wisconsin, December 25 to 26, 200820 events
- High Wind in Maine, December 25, 200857 kt wind · 11 events
- Winter Storm in Montana, December 25 to 26, 200811 events
- Heavy Snow in Alaska, December 25 to 27, 200810 events
- Blizzard and Winter Storm in Colorado, December 25 to 27, 20087 events
- Heavy Snow in Arizona, December 25 to 26, 20087 events
- High Wind in Massachusetts, December 25, 2008$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148179, 148150, 148172.